Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 31, 2004, 9:23 PM MDT for Hill County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 9:23 PM MDT (03:23 UTC)
- Expired
- Jul 31, 2004, 10:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Hill County, MT
The radar
The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4463 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 010323
SVRTFX
MTC041-010430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
923 PM MDT SAT JUL 31 2004
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA
THIS INCLUDES THE CITY OF HAVRE
* UNTIL 1030 PM MDT
* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR INVERNESS...OR ABOUT 13 MILES EAST OF
CHESTER...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILDFORD BY 950 PM MDT
8 MILES SOUTHWEST OF HAVRE BY 1030 PM MDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4869 10962 4832 10970 4850 11075 4869 11075
4869 10962
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:55 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 31, 8:55 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
855 PM MDT SAT JUL 31 2004
.DISCUSSION...
UPDATE...WILL UPDATE ZONE AND STATE FORECASTS BY 930 PM.
THUNDERSTORM ACTIVITY ONGOING ACROSS NORTH CENTRAL MONTANA. CURRENT
AREA OF STORMS IS MOVING INTO AREA THAT IS ANALYZED TO BE A BIT
MORE UNSTABLE...SO WILL GO WITH SCATTERED THUNDERSTORM MENTION FOR
HILL AND BLAINE COUNTY THROUGH MIDNIGHT...WITH ISOLATED STORMS
ELSEWHERE ALONG THE MONTANA/CANADA BORDER. EXPECT STORMS TO DECREASE
SOMEWHAT AFTER SUN SETS AS AIRMASS HAS BEEN STABILIZING...BUT A FEW
STORMS ARE STILL POSSIBLE AS MODELS SHOW WEAK DISTURBANCES IN THE
WESTERLY FLOW THROUGHOUT THE NIGHT. A FEW STORMS ALSO LINGERING OVER
SOUTHWEST MONTANA...BUT EXPECT THEM TO DIMINISH BY MIDNIGHT. SURFACE
BOUNDARY ALSO MOVING SOUTHWESTWARD THROUGH THE CWA...PASSING GREAT
FALLS AND CUT BANK WITHIN THE LAST COUPLE OF HOURS. WINDS HAVE
SWITCHED TO MORE NORTHEASTERLY...SO WILL ADDRESS THIS IN THE
UPDATE. DO NOT EXPECT WINDS TO SPREAD INTO THE SOUTHWEST VALLEYS...
THOUGH. TEMPERATURES ALSO GENERALLY RUNNING A BIT COOLER THAN
YESTERDAY...SO WILL GENERALLY LOWER OVERNIGHT LOWS. COULSTON
&&
.PREV DISCUSSION...
ISSUED AT 320 PM MDT SAT JUL 31 2004
.TONIGHT THROUGH MONDAY NIGHT...MORE OF A WESTERLY FLOW
WITH CUMULUS CLOUDS FORMING OVER SOUTHWEST ZONES. AIRMASS
BECOMING SOMEWHAT UNSTABLE SO HAVE GONE FOR A SHOWERS AND
THUNDERSTORMS THERE. THUNDERSTORMS DEVELOPED LAST EVENING ALONG A
WEAK SURFACE TROUGH OVER SOUTHERN ALBERTA AND NORTHEASTERN MONTANA.
HAVE ADDED SHOWERS AND THUNDERSTORMS TO SAME AREA FOR TONIGHT.
AREA WHERE SMOKE IS SEEN ON SATELLITE CONTINUES TO BE CLOUD FREE
AND WILL KEEP PRECIPITATION OUT OF CENTRAL ZONES.
SUNDAY AND MONDAY CONTINUE WESTERLY FLOW WITH A CUT-OFF LOW OFF THE
NORTHERN CALIFORNIA COAST. WEAK UPPER LEVEL DISTURBANCE TO
PUSH INTO SOUTHWEST MONTANA EARLY SUNDAY MORNING. HAVE PUT IN SLIGHT
CHANCE OF PRECIPITATION AND SPREAD IT UP OVER CENTRAL MONTANA
THROUGH SUNDAY. THE CHANCE FOR CONVECTION ALONG THE HIGH-LINE WILL
CONTINUE ALL THE WAY THROUGH MONDAY AS THIS SURFACE TROUGH REMAINS
OVER THE AREA. MODELS DIFFER ON ANOTHER DISTURBANCE MOVING OVER
SOUTHWEST ZONES AND SPREADING TO CENTRAL MONTANA MONDAY AND MONDAY
NIGHT. HAVE STAYED WITH CHANCE OF PRECIPITATION FROM PREVIOUS SHIFT.
TEMPERATURES...WINDS AND HUMIDITIES CONTINUE TO REMAIN THE SAME
THROUGH MONDAY. FIRE WEATHER FORECASTS WILL CONTINUE TO BE
HIGHLIGHTED WITH DRY AND BREEZY CONDITIONS. CAMP
TUESDAY THROUGH SATURDAY...WELL ESTABLISHED UPPER RIDGE TO DOMINATE
WEATHER OVER MONTANA UNTIL LATE IN THE EXTENDED PERIOD WITH
SOUTHWEST FLOW ALOFT THROUGHOUT THE PERIOD. WHILE CWA IS UNDER THE
RIDGE CONVECTION WILL BE LIMITED TO THE SOUTHWEST AND RIGHT ALONG
THE CONTINENTAL DIVIDE. BY THURSDAY NIGHT THE RIDGE STARTS MAKING
PROGRESS EASTWARD...ALLOWING THE UPPER TROUGH THAT HAS BEEN WAITING
IN THE WINGS TO PUSH INLAND INTO THE PACIFIC NORTHWEST. GFS LONG
RANGE HAS BROUGHT THIS TROUGH ACROSS MONTANA FRIDAY INTO SATURDAY IN
ITS PAST TWO RUNS...HAVE ADDED SOME POPS FOR FRIDAY AFTERNOON AND
NIGHT TO MY EASTERN ZONES. THE UPPER TROUGH TRANSLATES DOWN TO A
COLD FRONT AT THE SURFACE...SO HAVE ADJUSTED TEMPS ACCORDINGLY. ALSO
TWEAKED TEMPS DOWN SLIGHTLY THROUGH THE PERIOD. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF UB 054/094 057/089 056 070--
UUBBB 089/056 089/056 087/056 087/055 084 23--0000000
CTB BB 050/087 053/085 056 07222
UUUUU 086/054 086/054 084/054 084/053 081 22000000000
HLN UB 054/095 058/091 058 07022
UUBUU 087/059 087/059 088/059 088/058 085 33111111-00
BZN UB 047/093 051/086 055 07122
UBUBB 088/056 088/056 086/056 086/055 083 32112211--0
WEY UB 040/080 042/073 045 07122
BBUBB 074/048 074/048 072/047 072/047 069 22112211000
DLN UB 052/089 054/086 054 07122
UUBBU 086/055 086/055 084/055 084/054 081 23222211-00
HVR BB 055/092 058/090 060 07222
UBBBB 089/056 089/056 089/056 089/055 086 -2000000110
LWT UB 052/090 053/088 057 07011
UBBBB 088/054 088/054 087/054 087/053 084 12000000220
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jul 31, 5:05 AM MDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT SAT JUL 31 2004 MTZ008>015-044>055-011105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.